Arizona, 2023Flash Flooding and Hail in Arizona, September 12 to 13, 2023
September 12 to 13, 2023 · NWS PSR · 29 events in 3 counties and zones
The synoptic pattern was characterized by strong westerly flow aloft situated across most of the Desert Southwest with embedded shortwave energy providing the main source for rising motion. 5 across most of central and southwestern AZ.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.4 million
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The synoptic pattern was characterized by strong westerly flow aloft situated across most of the Desert Southwest with embedded shortwave energy providing the main source for rising motion. Above normal moisture was present with PWATs in excess of 1.5 across most of central and southwestern AZ. The available moisture in combination with the daytime heating led to the development of moderate instability with MLCAPE in excess of 1000 J/KG. The strong westerly flow aloft led to strong vertical shear with 0-6 KM shear values ranging between 30-40 knots. All of these factors led to a very favorable environment for the development of strong to severe thunderstorms across portions of south-central AZ. Scattered thunderstorms started to develop by the early afternoon hours of the 12th with multiple rounds continuing into the evening hours. One severe thunderstorm in particular developed near the Buckeye area, became supercellular, and tracked generally eastward affecting areas such as Goodyear, Glendale, Phoenix, Scottsdale, Mesa and Apache Junction, causing extensive straight-line wind damage along its path. Additional thunderstorms developed just east of the Phoenix metro area during the overnight and early morning hours of the 13th, with the main impact being isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 12, 11:16 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 12, 11:16 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1116 AM MST Tue Sep 12 2023
.UPDATE...18Z Aviation Discussion.
&&
.SYNOPSIS...
Temperatures will hover close to the seasonal normal the next
several days as a series of weather disturbances pass through
northern and central Arizona. Enough moisture will remain in place
to support scattered showers and thunderstorms through the middle of
the week with even some strong storms possible this afternoon.
However, much drier air will surge back into the region during the
latter half of the week cutting off any additional rainfall chances.
&&
.DISCUSSION...
Subtropical high pressure ridging has dropped further south into
southern Sonora as strong westerly flow has become established
across the SW Conus. A parade of shortwaves and small PV anomalies
can be seen in early morning WV imagery embedded in a seasonably
strong jet core directed towards the southern CA coast and local
forecast area. These features combined with modest poleward moisture
transport will result in multiple chances for showers and
thunderstorms over the next 48 hours - primarily on the Arizona side
of the CWA. Later in the week, a transitory omega-block type pattern
will spread over the western Conus promoting pronounced drying and
subsidence through at least early next week.
A lead shortwave can be seen in both WV satellite and radar imagery
crossing into SE California this morning while decaying convective
complexes over Sonora were sending a series of outflows and gravity
waves north. Modest chances still exist that isentropic upglide in
the 310-315K layer combined with the intrusion of saturated
midlevels (albeit in a lower lapse rate environment) could tap and
release a large reservoir of elevated MUCape through southern Arizona
this morning. So far, the only evidence of this evolution is
occurring outside the forecast area, but it would not be a surprise
if elevated convective elements begin materializing along the I-8
corridor later this morning. While likely incurring little immediate
impact, the lasting effects in the form of enhanced, thick cloud
cover on thunderstorm potential later in the afternoon may be more
important.
Late this afternoon, the environment may become more favorable for
stronger convection as the kinematic parameters improve in the form
of a 60-65 kt 200mb jet exit region and around 40kt 0-6km deep layer
shear becoming established over the region. However as alluded to
above, expansive thick cloud cover may compromise better surface
insolation and more shallow mixing depths from a potential modified
Gulf surge could compound the issue of substantial convective
inhibition throughout much of the area. High resolution model output
offers widely conflicting solutions yielding lower than normal
forecast confidence. Based on recent trends, models have been
subjectively been putting too much stock in thicker mid/high cloud
influence; and feel similarly today, enough local breaks in cloud
cover and a well mixed boundary layer (particularly over parts of SW
Arizona) will foster MLCape 1000-1500 J/kg and deep convection.
While overall ascent will be favorable, terrain features like the
Kofas, Harquahala Mtns, and Harcuvar Mtns will be the most likely
initiation points before updrafts migrate into lower elevations.
Given the convective environment, a few organized storms or
multicell clusters will be capable of developing with the greatest
risks of strong to locally severe winds and localized severe hail
(1" diameter). With deeper moisture profiles, DCape values may
struggle to reach 1000 J/kg, however the vertical transport of
higher momentum westerlies aloft may compensate for this deficiency.
PWAT values around 1.75" and mean mixing ratios 11-12 g/kg would
also support high rainfall rates (up to 1-2"/hr) which could result
in localized flash flooding, however the stronger environmental
shear and faster forward storm motion should preclude a more
expansive flood threat.
A fairly well defined, but weakening Pacific front should move into
central AZ Wednesday as the final shortwave and upstream positively
tilted trough ensures persistent westerly flow and a gradually
subsident environment. However, sufficient residual boundary layer
moisture should still linger around and east of the Phoenix metro
with deep westerly flow aiding in orographic ascent. Several HREF
members suggest another potential round of nocturnal/early morning
elevated convective clusters Wednesday, however this evolution may
be highly dependent on the outcome of thunderstorms this evening.
Nevertheless, forecast BUFR soundings actually indicate a more
favorable thermodynamic environment Wednesday afternoon with 10-11
g/kg mixing ratios juxtaposed with minimal inhibition and steeper
lapse rates. Based on historical events, these situations typically
result in scattered storms initiating over local terrain escarpments
and foothills, but quickly moving into mountainous areas and exiting
the CWA during the evening hours. Would not be surprised if future
high resolution models start increasing storm potential and coverage
during the day Wednesday east of the Phoenix metro.
By Thursday morning, surface dewpoints in the 30s and mixing ratios
below 5 g/kg may have already spread throughout the entire forecast
area essentially cutting off rainfall chances. This dry regime
should persist through the weekend as the pattern becomes
temporarily blocked by a moderate amplitude quasi-omega feature,
albeit still maintaining some form of westerly flow across the
Southwest. Ensemble members show good agreement of H5 heights
holding in a 586-590dm range and yielding a temperature forecast
near to slightly above climatology. Even into early next week, the
pattern of stronger than normal dry, westerly flow will be
maintained sequestering monsoon thunderstorm activity well south
into Mexico.
&&
.AVIATION...Updated at 1755Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern throughout the TAF period will be the
potential for shower/thunderstorm activity late this afternoon
through evening. Elevated southerly winds will be common heading
into the afternoon. Strong to severe thunderstorms are expected to
develop across south- central Arizona this evening as east to
southeast winds take hold. The primary threats will be erratic
winds, brief heavy rain, and lightning. There is a 30-50% for
thunderstorm outflow winds to exceed 30 kts through the evening.
Overall lower confidence in timing and direction of wind shifts
through the period depending on how shower/thunderstorm activity
plays out. Another round of showers and isolated thunderstorms may
develop overnight or Wednesday morning. SCT-BKN clouds are
expected mostly aob 8-10 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation impacts are expected throughout the forecast
period, besides gusty winds this afternoon through evening. Winds
through the next 24 hours will favor a westerly component at KIPL
with gusts upwards of 20-25 kts late this afternoon and evening.
At KBLH, southerly winds will shift to the southwest and gust to
around 20 kts this afternoon. Overnight, southerly winds will
return with a period of variable winds possible at the end of the
TAF package. Chances for showers and thunderstorms will be low
(<10%) through the period. SCT-BKN clouds are expected aoa 10 kft
before decreasing in coverage later today.
&&
.FIRE WEATHER...
With temperatures remaining near the seasonal normal, moisture will
temporarily increase through the middle of the week aiding shower
and thunderstorm chances. Eastern districts will have the greatest
chance of wetting rainfall today and Wednesday. Minimum afternoon
humidity levels will generally fall into a 20-35% range the next
couple days, although drier air will quickly begin to infiltrate
western districts. Overnight recovery should be fair to good in a 35-
70% range. Much drier air will sweep through the region during the
latter half of the week with rainfall chances becoming neglible.
Afternoon humidity levels should fall into the teens with less
beneficial overnight recovery. Gusty afternoon west winds 20-30mph
should be common the next several days with speeds relaxing later in
the week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Benedict/18
AVIATION...Leffel/Smith
FIRE WEATHER...18
In the hours before
Special weather statement, Sep 12, 1:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
159 PM MST Tue Sep 12 2023
AZZ553-554-559-122145-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
159 PM MST Tue Sep 12 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...
At 159 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Freeman, or 23 miles west of Casa Grande, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maricopa, Freeman, Stanfield, and Ak-Chin Village.
This includes the following highways...
AZ Interstate 8 between mile markers 142 and 172.
AZ Route 347 between mile markers 161 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 11232 3311 11198 3279 11175 3279 11187
3277 11189 3276 11205 3273 11205 3272 11214
3269 11216
TIME...MOT...LOC 2059Z 241DEG 7KT 3279 11213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLEvent by event
22 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pinal
- When
- September 12, 2:15 PM MST
- Where
- Pinal County, 8.14 mi NW of Stanfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 32.940, -112.083
Three downed power poles along West Miller Road about two miles west of Highway 347. Timing based on radar. Wind gusts were estimated at approximately 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 3:10 PM MST
- Where
- Maricopa County, 3.77 mi SSW of West Chandler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 33.251, -111.978
Downed power poles near the area Maricopa Rd and Highway 347 just west of I-10. Traffic signals were out leading to significant traffic impacts. Wind gusts were estimated at approximately 60 mph. No injuries were reported.
Hail, Maricopa
- When
- September 12, 3:29 PM MST
- Where
- Maricopa County, 1.38 mi S of Sun Lakes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.280, -111.870
Public report of hailstones of 3/4 inch in diameter near Germann Rd and Dobson Rd.
Thunderstorm Wind, Maricopa
- When
- September 12, 7:45 PM MST
- Where
- Maricopa County, 1.07 mi SSE of Litchfield Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.486, -112.363
Several large trees estimated to be up to 1 foot in diameter were uprooted in the area of West Indian School Road and North Litchfield Road in Goodyear. Wind gusts were estimated at approximately 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:20 PM MST
- Where
- Maricopa County, 1.49 mi ESE of Phoenix
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.473, -112.046
Power lines were snapped in the area of North 17th Street and East Oak Street in Phoenix. Wind gusts were estimated at approximately 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:30 PM MST
- Where
- Maricopa County, 0.78 mi SE of Papago Aaf Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.473, -111.939
Giant 60 year old pine was uprooted, taking out two block walls as well as a couple power lines in the area of North 66th Street and East Oak Street in Scottsdale. Wind gusts were estimated at 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:30 PM MST
- Where
- Maricopa County, 2.82 mi WNW of Papago Aaf Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.495, -111.996
A very large uprooted tree fell onto the roof of a home located along the area of North 40th Street and Indian School Road in Phoenix. Tree was estimated to be 90 feet tall with its root system at 13 feet in diameter. Winds were estimated at approximately 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:30 PM MST
- Where
- Maricopa County, 1.38 mi SW of Scottsdale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Local Official
- Coordinates
- 33.465, -111.915
More than 100 trees downed in the city of Scottsdale parks, including 60 in the area of Vista Del Camino and El Dorado Parks. Wind gusts were estimated at approximately 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:30 PM MST
- Where
- Maricopa County, 0.2 mi SW of Papago Aaf Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.478, -111.952
A 60 foot pine tree was uprooted and toppled over a home causing damage to the patio roof. Wind gusts were estimated at between 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:40 PM MST
- Where
- Maricopa County, 1.42 mi SW of Scottsdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.466, -111.918
Tree limb of approximately 6-8 inches in diameter was snapped from a large tree in the area of North Miller Road and East McDowell Road in Scottsdale. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 8:50 PM MST
- Where
- Maricopa County, 2.35 mi W of Velda Rose Estates
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.452, -111.771
Large tree uprooted in the area of Lindsay Road and East McKellips Road in Mesa. Wind gusts were estimated at 65-70 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:00 PM MST
- Where
- Maricopa County, 0.77 mi S of Harmony Villa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.459, -111.701
Multiple downed power poles and on top of houses in the area of Recker Road between East McDowell Road and East McKellips Road in Mesa. Multiple downed trees were also observed. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:00 PM MST
- Where
- Maricopa County, 0.63 mi NNE of Velda Rose Estates
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $7.2 million
- Reported by
- Broadcast Media
- Coordinates
- 33.459, -111.727
Numerous reports of considerable damage at Falcon Field Airport from a severe microburst. Around 25 airplanes, mostly Cessna small aircraft, were damaged or destroyed, with some flipped over. One aviation flight school lost one third of their fleet, but it is unknown how many aircraft that amounts to. A few pilots reported that even planes with proper tie-downs broke free, with wind eyelets snapping and chains breaking as the planes likely tried to become airborne. Numerous hangars suffered significant damage, with around 90 hangar doors damaged or destroyed. Two World War II era hangars were damaged, with one losing its roof. Another hangar had an entire side wall shorn off. There were several downed trees around the airport, as well as damages to some other airport infrastructure and property, like fencing. A news report nearly three months later stated repairs are still being done and the total damages at the airport is around $7.2 million. An ASOS at Falcon Field Airport did not measure peak wind gusts from this storm due to a loss of power at the airport. Thus, based on damages, winds were estimated around 90 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:00 PM MST
- Where
- Maricopa County, 2.32 mi WNW of Velda Rose Estates
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.462, -111.768
Home weather station located at 2915 East Minton Road in Mesa recorded a peak wind gust of 81 mph.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.57 mi SE of Harmony Villa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.452, -111.684
Multiple large trees were snapped and/or uprooted in the area of North Power and East McKellips Roads in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.03 mi ENE of Golden Hills
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.437, -111.684
An AC unit was blown off the roof of a home located in the area of East Brown and North Power Roads in Mesa and landed on two brand new cars. The unit shattered the windshield of one car and dented the other car. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.25 mi NW of Twin Knolls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.441, -111.647
Large tree approximately 9-11 inches in diameter was uprooted in 8534 East Halifax Circle in Mesa. Wind gusts were estimated at around 60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.73 mi N of Twin Knolls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.455, -111.628
Severe damage occurred at Zaharis Elementary School located at the intersection of East McKellips Road and North Ellsworth Road in Mesa. Significant water damage occurred with several ceiling tiles ripped off as well as downed trees and debris across the campus. School was forced to close down for approximately a week due to the heavy damage. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Thunderstorm Wind, Pinal
- When
- September 12, 9:10 PM MST
- Where
- Pinal County, 4.93 mi ESE of Casa Grande Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.932, -111.688
Downed power lines resulting the closure of North Cox Road between West Randolph Road and West McCartney Road in Casa Grande were reported. Wind gusts were estimated at approximately 55-60 mph. No injuries were reported.
Thunderstorm Wind, Pinal
- When
- September 12, 9:10 PM MST
- Where
- Pinal County, 1.43 mi NNE of Casa Grande Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.968, -111.757
Downed powerlines were reported in the area of North Pinal Avenue and West Val Vista Boulevard in Casa Grande. Wind gusts were estimated at approximately 55-60 mph. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 0.83 mi WSW of Twin Knolls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.424, -111.643
A couple of mobile homes sustained severe roof damage in the area of East University Drive and Loop 202 in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Hail, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.86 mi NNW of Twin Knolls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.455, -111.642
Video showed hailstones up to one inch in diameter in the Mountain Bridge Neighbor in Mesa located just east of Loop 202. No damages or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.13 mi E of Mesa Falcon Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.453, -111.701
Video showed the roof from a home taken completely apart, flying approximately 100 feet away. Video also showed multiple large trees within the vicinity uprooted. The damage took place in a neighborhood complex located along North Recker Road just north of East McKellips Road in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Hail, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.09 mi E of Mesa Falcon Arpt
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.452, -111.701
Photo evidence showed damage to the roofing system as the satellite antenna dish of a home located at 2139 North Recker Road in Mesa. Hailstones were estimated to be up to one inch in diameter. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 12, 9:10 PM MST
- Where
- Maricopa County, 1.6 mi NNW of Twin Knolls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.450, -111.643
Large trees uprooted along with ceramic tiles on rooftops damaged in the Mountain Bridge Neighborhood located near East McKellips Road in Mesa. Wind gusts were estimated at approximately 80 mph. No injuries were reported.
Flash Flood, Maricopa
- When
- September 13, 4:51 AM MST to 6:51 AM MST
- Where
- Maricopa County, 8.8 mi ENE of Tortilla Flat to 9.92 mi NE of Tortilla Flat
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.578, -111.238
State Route 88 between mileposts 229 and 242 southwest of Roosevelt Lake was closed due to flooding and rockslides, making the road impassable. No injuries were reported.
Flash Flood, Pinal
- When
- September 13, 6:40 AM MST to 8:40 AM MST
- Where
- Pinal County, 0.82 mi N of Palm Spgs to 0.69 mi ESE of Apache Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.412, -111.531
The overflowing from Weekes Wash lead to several road closures in Apache Junction including: Tomahawk Rd. (4th Ave to Junction St.); 4th Ave. (Tomahawk Rd. to Cactus Rd.); Junction St. (Tomahawk Rd. to Wickiup Rd.); and Scenic St. (Vista Rd. to Wickiup Rd.). No damages nor injuries were reported.
Hail, Maricopa
- When
- September 13, 6:53 AM MST
- Where
- Maricopa County, 0.28 mi E of Scottsdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.480, -111.895
Nickel size hail reported in the area of East Thomas Road and Loop 101 in Scottsdale. No damages nor injuries reported.
Flash Flood, Gila
- When
- September 13, 7:30 AM MST to 10:30 AM MST
- Where
- Gila County, 2.86 mi ESE of Roosevelt Grpvn Arpt to 3.28 mi ESE of Roosevelt Grpvn Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.614, -111.004
Spring Creek Wash in Roosevelt was running about 3 feet deep. No damages nor injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
- Drought in Texas, September 12 to 30, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139883, 1139884, 1141667, 1139885, 1139889, 1139892, 1140004, 1140005, 1140012, 1140013, 1140145, 1140006, 1140007, 1140010, 1140008, 1140009, 1140011, 1140014, 1140015, 1140016, 1140144, 1140146, 1140147, 1140148, 1140149, 1140017, 1140018, 1140019, 1140020.